Texas, 2026

Wildfire in Texas, March 3, 2026

March 3, 2026 · NWS AMA · 1 event in 1 county or zone

With very little winter precipitation that occurred across the combined Panhandles, and little to no significant precipitation continuing through the early Spring, critical fire weather conditions prevailed for much of the month. Many days in March were characterized by either low relative humidity values in the single digits or days with winds of around 40-50mph, or both.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

With very little winter precipitation that occurred across the combined Panhandles, and little to no significant precipitation continuing through the early Spring, critical fire weather conditions prevailed for much of the month. Many days in March were characterized by either low relative humidity values in the single digits or days with winds of around 40-50mph, or both. With very dry, freeze cured fuels, this combination allowed for prolonged higher fire danger and multiple wildfires across the Panhandles. Most were human caused, but some were started from dry lightning in the few thunderstorms that did occur during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 3, 12:32 PM CST, 2 hours 28 minutes earlier. Its key messages:

  • Issued at 901 AM CST Tue Mar 3 2026
  • Elevated fire weather conditions for portions of the TX Panhandle, especially for the SW TX Panhandle today.
  • Low chance for a few strong or severe thunderstorm tonight into Wednesday morning for the eastern Panhandles.
  • Increasing potential for more of the combined Panhandles to see showers and thunderstorms with some severe on Thursday.
  • Elevated to critical fire weather conditions can return on Friday with the return of drier air.
Area forecast discussion, Mar 3, 12:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 PM CST Tue Mar 3 2026

...New KEY MESSAGES, SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 901 AM CST Tue Mar 3 2026

- Elevated fire weather conditions for portions of the TX
  Panhandle, especially for the SW TX Panhandle today.

- Low chance for a few strong or severe thunderstorm tonight into
  Wednesday morning for the eastern Panhandles.

- Increasing potential for more of the combined Panhandles to see
  showers and thunderstorms with some severe on Thursday.

- Elevated to critical fire weather conditions can return on
  Friday with the return of drier air.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 1155 AM CST Tue Mar 3 2026

A small scale weather system is currently moving across the mid to
southern plains and impacting the panhandles. The cold front
associated with this system has slowed down and is currently
slowly passing across the TX panhandle. This delay in the frontal
passage is opening a small window where drier and warmer
conditions can linger in the southern TX panhandle. The dry
conditions is causing some concern for elevated fire weather
conditions across much of the southern TX panhandle. In Deaf Smith
and Oldham Counties the winds are expected to be breezy which in
turn increases the fire weather concern to low end critical fire
weather conditions. With the delay in the cold front the southern
TX panhandle has a real chance to reach the lower 80s for high
temperatures. This put the daily record high for Amarillo under
threat since it is 80 degree and the most likely high for Amarillo
is higher than that. The cold front will most likely complete the
passage across the remaining TX panhandles during the earlier
afternoon. The passage of the front will bring an end to any of
the fire weather concerns for the panhandles as it bring in
moisture. This moisture will then have a high chance of bringing
cloudier skies for this evening and into the overnight hours.

Tonight through Wednesday morning the axis of the upper level
weather system passes across the panhandles. This will provide for
unstable conditions above the low level cloud bank. As this occur
mid level moisture streams across mainly the eastern combined
panhandles. The combination of these two factors will allow for a
low chance of higher based rain showers and thunderstorms to form
off the elevated moisture. The vertical profile in the eastern
panhandles during the overnight hours show limited amounts of
speed shear across a deep but relatively skinny CAPE. These
conditions are meager but will allow for at least a very low
chance for the development of severe thunderstorms with large hail
being the primary threat. These storms will not linger for to long
in the panhandles as the upper level system continues to move
eastward. The last of any lingering rain showers or thunderstorms
departing by the mid morning hours of Wednesday. This will leave
the rest of Wednesday as a relatively calm and cooler day with
only a very low chance for a sprinkle to light rain shower mainly
in the southern most TX panhandle.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 1155 AM CST Tue Mar 3 2026

Thursday a weather system deepens over the intermountain west
before ejecting eastward into the southern plains. As it is doing
so a portion of the weather system will most likely split into a
closed low off the west coast of Baja California. As for the
portion of the weather system that impacts the panhandles it is
showing signs of taking a slightly negative tilt. This will help
to draw up moisture across the panhandles while enhancing the
dynamics of the weather system itself. The weather system is
already showing favorable signs of high shear across a large depth
of the vertical profile with CAPE values of 1-2k. The moisture
fetch appears to favor moving across the central and eastern
panhandles while a dry line sets up in the far western panhandles.
The dry line is already indicating that it will pick up easterly
motion during the afternoon and surge eastward. So what all that
fancy talk is boiling down to is that Thursday is setting up to
be a favorable day for formation of thunderstorms that can become
severe. This is looking similar to a classic dry line day where
thunderstorms form off the surging dryline during the afternoon
hours and then spin to become supercells from the high shear of
the weather system. As these storms move east the mode would more
likely than not shift to that of a squall line and the moisture
increases allowing more storm formation. Such storms will be
capable of producing all hazards of damaging winds, large hail,
and tornados. With all that being said there is already an obvious
failure mode for this event from the moisture itself. This
moisture will most likely form a cloud bank that will prevent
heating. So the cloud bank will need to either thin or dissipate
for sufficient heating to occur otherwise the thunderstorms will
not form. So for now the chances of this event occurring are
still regarded as low to moderate as it is uncertain whether the
cloud cover will prevent the severe weather.

Going into Friday the weather system will move eastward putting
the panhandles firmly in the dry slot. This will lead to far drier
conditions across the whole of the panhandles. These dry
conditions will have a high chance of being coupled with breezy to
even windy conditions. The combination of these factors makes it
highly likely that the panhandles will see critical fire weather
conditions. The big questions are just how strong the winds will
be and what rainfall did the panhandles receive on Thursday. The
stronger the winds the higher the fire weather conditions and
there is already building trend for stronger winds on Friday with
newer model runs. Any moisture we receive on Thursday will lower
fire weather concerns but given the uncertain nature of the
panhandles even receiving rain we cannot rely on this being a
failure mode for this fire weather event. So for now Friday has a
high chance of being a critical fire weather day with building
confidence that it will be even worse than the current forecast.

For Saturday through Monday the weather pattern for the panhandles
becomes a bit more neutral as the closed low off the west coast of
Baja California stabilizes the pattern. This will most likely
lead to a period of calmer weather with only a very low chance for
daily rain showers in the southern TX panhandles.

Towards mid week there is a building chance that the low pressure
system will get picked up in the flow and move eastward towards
then across the southern plains. This makes it more likely than
not that the mid week portions of next week will see active and
wet weather.

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CST Tue Mar 3 2026

A cold front is passing across the panhandles today. KAMA and
KDHT are currently VFR and will remain so through the evening.
KGUY is underneath a low level cloud deck of MVFR conditions that
is proving resilient and will most likely not dissipate until the
earlier afternoon hours. The low level cloud bank will most
likely expand tonight leading to renewed MVFR to IFR conditions
and KGUY and KAMA. KDHT has a very low chance for the bank to
expand far enough west to impact it, so for now the TAF doesn't
reflect the cloud bank. The low level cloud bank will then most
likely dissipate late on Wednesday morning. There is a low chance
for high based overnight rain showers and thunderstorms mainly of
the eastern panhandles. The chance of these impacting any terminal
are to low to be reflected within the current TAFs. Do note that
a severe thunderstorm or two can form overnight with large hail
being the primary threat.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....98
AVIATION...98
Hazardous weather outlook, Mar 3, 12:33 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1233 PM CST Tue Mar 3 2026

OKZ001>003-TXZ001>020-317-040645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1233 PM CST Tue Mar 3 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to low end critical fire weather conditions this
afternoon that will end with the passage of a cold front.

Low chance for high based thunderstorms tonight. There is a
further low chance for a storm or two to become severe with large
hail being the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday there is a low chance for severe weather will all hazards
due to the combination of a weather system and dry line.

Friday will have a high chance of very dry conditions with
critical fire weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
March 3, 3:00 PM CST to 10:00 PM CST
Where
Armstrong forecast zone
Reported by
Park/Forest Service
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Texas A&M Forest Service noted that this originated in Swisher County, but the fire still spread to Armstrong County. Cause Unknown. Acres burnt 1,300. Two homes were saved, but unfortunately one home was lost. This fire was called Dolly wildfire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321922.